Alabama, 2006

Hail in Alabama, August 5, 2006

August 5, 2006 · NWS BMX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 5, 11:27 AM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Aug 5, 11:27 AM CST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1227 PM CDT SAT AUG 5 2006

.UPDATE...UPDATE FOR AFTERNOON DISCUSSION AND 18Z AVIATION DISCUSSION.

&&

.DISCUSSION...

THE SUMMER 2006 SEASON HAS BEEN THE INVASION OF THE TUTS AND THEIR
CLOSE RELATIVES...FULL FLEDGED SWIRLIES. ONE OF THESE UPPER WAVES
IS MOVING WESTWARD ALOFT OVER THE AREA THIS AFTERNOON WITH A INFUSION
OF DRY AIR ALOFT.

SURFACE TROUGH (AT LEAST THE EFFECTIVE FRONT OR OUTFLOW BOUNDARY)
HAS OOZED ITS WAY SOUTHWARD...AND WAS LOCATED BETWEEN EET AND MGM
LATE THIS MORNING. NOT A GREAT AIRMASS DIFFERENCE JUMPING FROM ONE
SIDE OF THE FRONT TO THE OTHER...BUT A BIT LOWER SURFACE DEW POINTS
INDICATED ACROSS NORTHERN ALABAMA AND JUST A BIT MORE STABLE.

10 AM TEMPERATURES ACROSS THE FORECAST AREA GENERALLY RANGED FROM
THE LOWER 80S TO THE UPPER 80S. MOST LOCATIONS RUNNING A TAD COOLER
THAN YESTERDAY AT THIS TIME...MOST NOTABLE IN THE SOUTHEAST WHERE
SOME CLOUDS AND MORNING CONVECTION HAVE LIMITED HEATING. EVEN WITH
SAID...BELIEVE HEATING WILL REALLY GET UNDERWAY AND HAVE RAISED
TEMPERATURES MOST LOCATIONS.

DEEPEST MOISTURE RESIDES NEAR AND SOUTH OF THE EFFECTIVE FRONT WITH
BEST BOUNDARY LAYER MOISTURE CONVERGENCE INDICATED FROM CLEBURNE
COUNTY TO DALLAS COUNTY. ANOTHER FEATURE OF NOTE...IS THE DRY AIR
FILTERING INTO EASTERN ALABAMA ALOFT PER LATEST WATER VAPOR
IMAGERY. BELIEVE CONVECTION WILL GET GOING IN THE DIFFERENTIAL
HEATING ZONES EAST CENTRAL AND GENERALLY MIGRATE IN A WESTERLY
DIRECTION THIS AFTERNOON. WET MICROBURST INDICES ARE IN THE
MODERATE RANGE THIS AFTERNOON...THEREFORE A FEW STORMS MAY PRODUCE
WIND GUSTS OF 35 TO 55 MPH. THESE WINDS MAY KNOCK UNSECURED OUTDOOR
OBJECTS AROUND AND BREAK OFF TREE LIMBS.

&&

.AVIATION...DISCUSSION FOR THE 18Z TAF CYCLE.

CUMULUS FIELD STARTING TO DEVELOP FROM CLEBURNE TO CHILTON
COUNTIES. EVEN A THUNDERSTORM IN CLAY COUNTY. BEST THUNDERSTORM
CHANCES THIS AFTERNOON WILL BE FROM ANB/EET/MGM/TCL. SOME OF THESE
STORMS MAY BE STRONG WITH WIND GUSTS TO 55 MPH. WILL KEEP A
PREVAILING GROUP FRO THUNDER ONLY AT EET...TEMPO GROUPS ELSEWHERE
MAINLY DUE TO TIMING UNCERTAINTIES. NO SIGNIFICANT CEILINGS OR
VISIBILITY RESTRICTIONS EXPECTED THE NEXT 24 HOURS OUTSIDE
SCATTERED THUNDERSTORMS.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&

75/LINHARES
Hazardous weather outlook, Aug 5, 12:51 PM CST, 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
151 PM CDT SAT AUG 5 2006

ALZ011>015-017>050-061130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
151 PM CDT SAT AUG 5 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FEW SEVERE WIND GUSTS ARE POSSIBLE GENERALLY ALONG AND SOUTH OF A
LINE FROM MOUNT CHEAHA...TO HOOVER...LIVINGSTON. THE BEST CHANCE OF
RAIN RESIDES ACROSS SOUTHERN ALABAMA...COMBINED WITH A HIGH WET
MICROBURST POTENTIAL...THE STORMS WILL BE CAPABLE OF PRODUCING WIND
GUSTS OF 50 TO 70 MPH AND BRIEF HEAVY RAINFALL. ALTHOUGH
THUNDERSTORM COVERAGE ACROSS THE REMAINDER OF THE AREA IS EXPECTED
TO BE A BIT LOWER...THE STORMS THAT DO DEVELOP WILL HAVE THE
POTENTIAL OF PRODUCING WIND GUSTS TO 50 MPH.

THIS AFTERNOONS STORMS ARE NOT EXPECTED TO BE ORGANIZED AND WILL BE
MORE PULSE IN NATURE. THIS MEANS THAT THE STORMS WILL DEVELOP RATHER
QUICKLY...SO BE PREPARED TO TAKE ACTION WHEN AND IF A WARNING OR
ADVISORY IS ISSUED.

WET MICROBURST POTENTIAL:
BIRMINGHAM...HIGH.
MONTGOMERY...HIGH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BECOME NECESSARY THROUGH EARLY EVENING.

75

In the hours before

Special weather statement, Aug 5, 1:14 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
214 PM CDT SAT AUG 5 2006

ALZ035-051945-
CHILTON-
214 PM CDT SAT AUG 5 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CHILTON COUNTY UNTIL 245
PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 210 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 6 MILES SOUTHEAST OF MAPLESVILLE.  THE THUNDERSTORM WAS
NEARLY STATIONARY.

THUNDERSTORM WILL AFFECT AREAS IN AND NEAR MAPLESVILLE THROUGH 245 PM
CDT.

THE PRIMARY THREATS ARE STRONG GUSTY WINDS OF 35 TO 45 MPH AND
FREQUENT CLOUD TO GROUND LIGHTNING. STRONG WINDS WILL BREAK OFF SMALL
TREE LIMBS AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE
AND TRASH CANS. TAKE ACTION TO PROTECT YOURSELF FROM LIGHTNING BY
SEEKING SHELTER IN A SUBSTANTIAL ENCLOSED BUILDING OR A METAL
AUTOMOBILE. IF YOU ARE ON THE WATER AND YOUR BOAT HAS A CABIN... USE
THE CABIN FOR A LIGHTNING SHELTER. OTHERWISE...BOATERS SHOULD HEAD TO
SHORE AND SEEK SHELTER THERE. AVOID ELECTRICAL DEVICES AND OTHER
OBJECTS WHICH CAN CONDUCT LIGHTNING. WAIT AT LEAST 30 MINUTES AFTER
THE LAST RUMBLE OF THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES.

KNS/99
Special weather statement, Aug 5, 1:17 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
217 PM CDT SAT AUG 5 2006

ALZ028-036-051945-
CLAY-COOSA-
217 PM CDT SAT AUG 5 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR COOSA AND CLAY COUNTIES
UNTIL 245 PM CDT...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 214 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 5 MILES NORTHEAST OF HOLLINS.  THE THUNDERSTORM WAS
NEARLY STATIONARY.

THUNDERSTORM WILL AFFECT AREAS IN AND NEAR MILLERVILLE...GOODWATER...
STEWARTVILLE AND HOLLINS THROUGH 245 PM CDT.

THE PRIMARY THREATS ARE STRONG GUSTY WINDS OF 35 TO 45 MPH AND
FREQUENT CLOUD TO GROUND LIGHTNING. STRONG WINDS WILL BREAK OFF SMALL
TREE LIMBS AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE
AND TRASH CANS. TAKE ACTION TO PROTECT YOURSELF FROM LIGHTNING BY
SEEKING SHELTER IN A SUBSTANTIAL ENCLOSED BUILDING OR A METAL
AUTOMOBILE. IF YOU ARE ON THE WATER AND YOUR BOAT HAS A CABIN... USE
THE CABIN FOR A LIGHTNING SHELTER. OTHERWISE...BOATERS SHOULD HEAD TO
SHORE AND SEEK SHELTER THERE. AVOID ELECTRICAL DEVICES AND OTHER
OBJECTS WHICH CAN CONDUCT LIGHTNING. WAIT AT LEAST 30 MINUTES AFTER
THE LAST RUMBLE OF THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES.

KNS/99
Special weather statement, Aug 5, 1:19 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
219 PM CDT SAT AUG 5 2006

ALZ034-051945-
BIBB-
219 PM CDT SAT AUG 5 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR BIBB COUNTY UNTIL 245 PM
CDT...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 214 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 5 MILES SOUTH OF CENTREVILLE.  THE THUNDERSTORM WAS
NEARLY STATIONARY.

THUNDERSTORM WILL AFFECT AREAS IN AND NEAR CENTREVILLE AND BRENT
THROUGH 245 PM CDT.

THE PRIMARY THREATS ARE STRONG GUSTY WINDS OF 35 TO 45 MPH AND
FREQUENT CLOUD TO GROUND LIGHTNING. STRONG WINDS WILL BREAK OFF SMALL
TREE LIMBS AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE
AND TRASH CANS. TAKE ACTION TO PROTECT YOURSELF FROM LIGHTNING BY
SEEKING SHELTER IN A SUBSTANTIAL ENCLOSED BUILDING OR A METAL
AUTOMOBILE. IF YOU ARE ON THE WATER AND YOUR BOAT HAS A CABIN... USE
THE CABIN FOR A LIGHTNING SHELTER. OTHERWISE...BOATERS SHOULD HEAD TO
SHORE AND SEEK SHELTER THERE. AVOID ELECTRICAL DEVICES AND OTHER
OBJECTS WHICH CAN CONDUCT LIGHTNING. WAIT AT LEAST 30 MINUTES AFTER
THE LAST RUMBLE OF THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES.

KNS/99

The radar

The Birmingham radar (KBMX), 52 km away, was scanning. The volume nearest the first event began at 19:40 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Chilton

When
August 5, 1:42 PM CST
Where
Chilton County, 8 mi SE of Maplesville
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.700, -86.783

Hail up to the size of pennies fell for several minutes in the Pletcher Community.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2006Every state in 2006This day in weather historyWarnings in Alabama, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5530915.